Alert archive / Arkansas / Tornado Warnings in 2009

Tornado Warning 2, NWS Little Rock, AR

February 11, 2009Independence County, Izard County, Sharp County, Arkansas

NWS Little Rock, AR issued this tornado warning at Feb 11, 2009, 12:23 AM CST for Independence County, Izard County, Sharp County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2009, 12:23 AM CST (06:23 UTC)
Expired
Feb 11, 2009, 1:00 AM CST
In force
37 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Independence County, AR, Izard County, AR, Sharp County, AR

The radar

The Little Rock radar (KLZK), 150 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 9:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 110623
TORLZK
ARC063-065-135-110700-
/O.NEW.KLZK.TO.W.0002.090211T0623Z-090211T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1223 AM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS
  SOUTHEASTERN IZARD COUNTY IN NORTH CENTRAL ARKANSAS
  SOUTHERN SHARP COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 100 AM CST

* AT 1223 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CUSHMAN...
  MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  SIDNEY AROUND 1230 AM CST...
  EVENING SHADE AROUND 1235 AM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR WESTERN ARKANSAS.

LAT...LON 3627 9155 3616 9135 3590 9137 3581 9179
      3602 9190
TIME...MOT...LOC 0623Z 227DEG 45KT 3595 9178

$$

59
1 follow-up statement
000 
WWUS54 KLZK 110651
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1251 AM CST WED FEB 11 2009

ARC063-065-135-110700-
/O.CON.KLZK.TO.W.0002.000000T0000Z-090211T0700Z/
SHARP AR-INDEPENDENCE AR-IZARD AR-
1250 AM CST WED FEB 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 AM CST FOR
SOUTHEASTERN IZARD...NORTHWESTERN INDEPENDENCE AND SOUTHERN SHARP
COUNTIES...

AT 1248 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM POSSIBLE PRODUCING A TORNADO.  THIS 
TORNADO WAS LOCATED 9 MILES NORTHEAST OF EVENING SHADE...MOVING 
NORTHEAST AT 50 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR WESTERN ARKANSAS.

LAT...LON 3627 9155 3616 9135 3590 9137 3581 9179
      3602 9190
TIME...MOT...LOC 0650Z 227DEG 45KT 3618 9147

$$

59

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Feb 10, 11:33 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 10, 11:33 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1133 PM CST TUE FEB 10 2009

.AVIATION...
COLD FRONT WAS MOVING ACROSS OKLAHOMA...WITH LINE OF SHOWERS AND
THUNDERSTORMS OUT AHEAD OF THE FRONT MOVING INTO NORTHWEST
ARKANSAS BY LATE EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO MOVE ACROSS THE AREA OVERNIGHT...AS FRONTAL BOUNDARY APPROACHES
THE STATE. VISIBILITIES AND CEILINGS WILL BE REDUCED IN
ASSOCIATION WITH THIS PRECIPITATION. CLEARING WILL OCCUR FROM WEST
TO EAST DURING THE EARLY MORNING HOURS. VFR CONDITIONS WILL RETURN
FOR THE AFTERNOON AND EVENING HOURS.
&&

.PREV DISCUSSION... /ISSUED 745 PM CST TUE FEB 10 2009/

DISCUSSION...
OVERALL FORECAST ON TRACK. THIS EVENING STORMS HAVE MOVED NORTHEAST
ACROSS AR...WITH ONLY A FEW STORMS SHOWING SOME INTENSIFICATION...
WITH POSSIBLE SMALL HAIL. 00Z KLZK SOUNDING HAD A PRECIP WATER OF
1.04 INCHES...A BIT DOWN FROM 21Z...BUT MORE UNSTABLE WITH LI TO NEG
5...CAPE TO 855 J/KG...BUT HELICITY DOWN A BIT. SE SURFACE WINDS
HAVE PICKED UP...AND WITH VEERING PROFILE...ISOLATED STORM ROTATION
WILL BE POSSIBLE. MAIN THREAT OF SEVERE STORMS STILL APPEARS TO BE
STRONG WINDS. TIME OF SEVERE STORMS REMAINS ON TRACK...WITH MAIN
SURGE OF JET DYNAMICS AND UPPER LEVEL ENERGY AROUND AROUND 04Z IN
WESTERN AR...MOVING ACROSS THE STATE AROUND 06Z TO 09Z CENTRAL...
THEN 09Z TO 12Z IN EASTERN AR. EXPECTING SQUALL LINE WITH POSSIBLE
ISOLATED STORMS OUT AHEAD OF LINE...IE THE CURRENT SITUATION OVER OK
AND KS. SURFACE LOW STILL EXPECTED TO INTENSIFY OVER NORTHERN
AR...WITH STRONG SURFACE WIND THREAT INTO WEDNESDAY. SOME ISOLATED
HEAVY RAIN WITH LOCALIZED FLOODING ALSO POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     53  60  37  60 /  90  40   0   0
CAMDEN AR         53  66  39  65 /  90  20   0   0
HARRISON AR       48  54  33  59 /  90  50   0   0
HOT SPRINGS AR    52  63  38  63 /  90  30   0   0
LITTLE ROCK   AR  53  63  39  63 /  90  30   0   0
MONTICELLO AR     55  67  42  65 /  90  20   0   0
MOUNT IDA AR      51  62  37  63 /  90  30   0   0
MOUNTAIN HOME AR  50  56  34  59 /  90  50   0   0
NEWPORT AR        54  61  39  61 /  90  40   0   0
PINE BLUFF AR     54  65  41  64 /  90  20   0   0
RUSSELLVILLE AR   50  59  35  62 /  90  40   0   0
SEARCY AR         53  62  39  62 /  90  30   0   0
STUTTGART AR      54  64  40  63 /  90  30   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 3 AM TO 3 PM CST WEDNESDAY FOR BAXTER-
BOONE-FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-SEARCY-SHARP-
STONE.

WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR BAXTER-BOONE-FULTON-
INDEPENDENCE-IZARD-JACKSON-MARION-SEARCY-SHARP-STONE.

WIND ADVISORY FROM 3 PM TO 6 PM CST WEDNESDAY FOR BAXTER-BOONE-
FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-SEARCY-SHARP-STONE.

WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-
FAULKNER-GARLAND-GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-
LOGAN-LONOKE-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...60
Hazardous weather outlook, Feb 10, 8:45 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
845 PM CST TUE FEB 10 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
845 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED ACROSS ARKANSAS OUT
AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WAS LOCATED ACROSS
CENTRAL OKLAHOMA BY LATE EVENING. A SQUALL LINE DEVELOPED ALONG THIS
BOUNDARY...AND WAS PRODUCING A LINE OF STORMS ACROSS CENTRAL
OKLAHOMA AND NORTHERN TEXAS.

THE SYSTEM WILL DRAG THE FRONT INTO WESTERN SECTIONS OF THE STATE
LATER TONIGHT. THE LINE OF STORMS WILL SWEEP ACROSS THE REGION
DURING THE WEE HOURS OF WEDNESDAY MORNING. AREAS OF WIND DAMAGE ARE
LIKELY...AND ISOLATED TORNADOES COULD BE SPAWNED WITH SHEAR
REMAINING HIGH.

THERE IS A MODERATE RISK OF SEVERE WEATHER IN ABOUT THE WESTERN TWO
THIRDS OF ARKANSAS THROUGH TONIGHT...WITH A SLIGHT RISK FARTHER EAST.

IN ADDITION TO THE SEVERE WEATHER CONCERN...THERE WILL BE A LOT OF
WIND SURROUNDING THE INCOMING SYSTEM. SOUTH TO SOUTHWEST WINDS WILL
INCREASE OVERNIGHT...WITH SPEEDS BETWEEN 25 AND 35 MPH. GUSTS COULD
APPROACH 50 MPH IN THE NORTHERN HALF OF THE STATE EARLY WEDNESDAY
MORNING.

THERE IS A LOT OF TREE DAMAGE IN THE NORTHERN COUNTIES DUE
TO AN ICE STORM IN LATE JANUARY. A LOT OF WIND WILL LIKELY DOWN
WEAKENED TREE BRANCHES...AND THIS COULD CAUSE STRUCTURAL DAMAGE TO
SOME HOMES AND BUSINESSES.

THERE WILL ALSO BE AREAS OF HEAVY RAIN DURING THIS EVENT...
ESPECIALLY IN THE NORTHWEST HALF OF THE STATE. RAINFALL TOTALS
THROUGH NOON ON WEDNESDAY COULD EXCEED TWO INCHES. IN
GENERAL...WIDESPREAD FLASH FLOODING IS NOT EXPECTED. HOWEVER...SOME
LOCALIZED FLOODING COULD OCCUR IN THE NORTH WHERE TREE DEBRIS SLOWS
RUNOFF OF RAIN WATER.

THIS SITUATION WILL BE MONITORED CLOSELY. PEOPLE IN ARKANSAS ARE
ADVISED TO CHECK LATER FORECASTS CONCERNING THIS UPCOMING EVENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LINE OF STRONG TO SEVERE STORMS WILL EXIT NORTHEAST ARKANSAS WITH
A COLD FRONT WEDNESDAY MORNING. WINDS WILL SHIFT TO THE WEST TO
NORTHWEST BEHIND THE FRONT...AND WILL REMAIN GUSTY. WIND SPEEDS WILL
CONTINUE TO AVERAGE 25 TO 35 MPH...WITH GUSTS OVER 50 MPH
POSSIBLE...ESPECIALLY IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT INTO WEDNESDAY
MORNING GIVEN THE POSSIBILITY OF SEVERE WEATHER.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

46/60

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 11:03 PM CSTSevere Thunderstorm WarningLZKBoone, Marion, Newton, Searcy42 min
Feb 10, 11:33 PM CSTSevere Thunderstorm WarningLZKLogan, Scott57 min
Feb 10, 11:50 PM CSTSevere Thunderstorm WarningLZKCleburne, Izard, Stone, Van Buren55 min
Feb 10, 11:53 PM CSTSevere Thunderstorm WarningLZKBaxter, Boone, Johnson, Marion, Newton, Searcy67 min
Feb 10, 11:57 PM CSTTornado WarningLZKCleburne, Izard, Stone, Van Buren48 min
Feb 11, 12:46 AM CSTTornado WarningLZKJohnson, Newton, Pope44 min
Feb 11, 1:00 AM CSTSevere Thunderstorm WarningLZKPope45 min
Feb 11, 1:02 AM CSTSevere Thunderstorm WarningLZKFulton, Independence, Izard, Sharp, Stone45 min
Feb 11, 1:24 AM CSTSevere Thunderstorm WarningLZKConway, Faulkner, Pope, Searcy, Van Buren36 min
Feb 11, 1:54 AM CSTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Izard, Stone, Van Buren and 1 more46 min
Feb 11, 2:23 AM CSTSevere Thunderstorm WarningLZKFaulkner, Lonoke, Pulaski, White33 min
Feb 11, 2:31 AM CSTSevere Thunderstorm WarningLZKCleburne, Independence, Jackson, Sharp, White, Woodruff44 min
Feb 11, 4:09 AM CSTSevere Thunderstorm WarningLZKArkansas, Desha, Drew, Lincoln36 min
Feb 11, 8:15 AM CSTRiver Flood AdvisoryLZKFulton, Sharp82 min
Feb 11, 10:10 AM CSTRiver Flood WarningLZKIndependence, Jackson, Lawrence8 days
Feb 11, 10:36 AM CSTRiver Flood AdvisoryLZKRandolph20 hr
Feb 11, 10:36 AM CSTRiver Flood AdvisoryLZKLawrence, Randolph20 hr
Feb 11, 10:36 AM CSTRiver Flood AdvisoryLZKRandolph44 hr
Feb 11, 10:50 AM CSTRiver Flood WarningLZKWhite, Woodruff20 days
Feb 11, 10:58 AM CSTRiver Flood AdvisoryLZKIndependence, Jackson20 hr
Feb 11, 10:58 AM CSTRiver Flood AdvisoryLZKPrairie, White, Woodruff20 hr
Feb 11, 10:58 AM CSTRiver Flood AdvisoryLZKPrairie20 hr
Feb 11, 10:58 AM CSTRiver Flood AdvisoryLZKArkansas, Monroe20 hr
Feb 11, 3:40 PM CSTRiver Flood WarningLZKLawrence, Randolph15 hr

Nearby

Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.